Alert archive / Louisiana / River Flood Warnings in 2016

River Flood Warning 58, NWS Lake Charles, LA

April 20, 2016Vernon Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at Apr 20, 2016, 8:48 PM CDT for Vernon Parish, Louisiana. It took effect at Apr 21, 2016, 7:00 PM CDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2016, 8:48 PM CDT (01:48 UTC)
In effect from
Apr 21, 2016, 7:00 PM CDT
Expired
Apr 23, 2016, 10:25 PM CDT
In force
51 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 20 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bayou Anacoco near Rosepine (RPIL1). The gauge peaked at 15.69 ft at Apr 22, 2016, 4:00 PM CDT.

actionminormoderate10152004/2104/2204/2304/2404/25
Action stage
17 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08028000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Apr 20, 8:45 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 20, 8:45 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
845 PM CDT WED APR 20 2016

.UPDATE...
MAIN UPDATE IS TO EXPAND FLASH FLOOD WATCH SOUTHEASTWARD OVER
SOUTH CENTRAL LOUISIANA (ALONG AND NORTH OF I-10) EXCEPT THE
IMMEDIATE COASTAL PARISHES FROM CAMERON EASTWARD.

&&

.DISCUSSION...
THIS AFTERNOON'S COMPLEX OF SHOWERS AND THUNDERSTORMS RESULTED IN
WIDESPREAD 1 TO 3 INCH RAINFALL TOTALS WITH ISOLATED AMOUNTS OF 5
TO 6 INCHES...MAINLY ALONG AND NORTH OF I-10. THIS COUPLED WITH
PREVIOUS DAYS RAINFALL HAS RESULTED IN NEARLY SATURATED SOILS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE REDEVELOPING
OVER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA THIS EVENING. ANOTHER
SIGNIFICANT UPPER LEVEL DISTURBANCE OVER WEST TEXAS IS EXPECTED TO
GENERATE ANOTHER ROUND OF THUNDERSTORMS TO YIELD MORE ORGANIZED
AND SIGNIFICANT RAINFALL THURSDAY MORNING AND AFTERNOON. TAKING
THIS INTO ACCOUNT...EXPANDED THE FLASH FLOOD WATCH TO INCLUDE ALL
OF SOUTHEAST TEXAS...CENTRAL AND SOUTHERN LOUISIANA EXCEPT
EASTERN CAMERON...VERMILION...IBERIA...AND ST MARY PARISHES
(MAINLY BECAUSE THESE AREAS HAVE MISSED THE BULK OF THE RAINFALL
THE LAST SEVERAL DAYS). THE EXPIRATION TIME WILL REMAIN AT 6 PM
THURSDAY.

OTHERWISE...MINOR TWEAKS IN THIS EVENINGS TEMPS...BUT OTHERWISE
FORECAST UNCHANGED FOR REMAINDER OF THE PERIOD.

DML

&&

.PREV DISCUSSION... /ISSUED 638 PM CDT WED APR 20 2016/

AVIATION...ONE LINE OF STORMS IS EXITING EAST WITH IMPROVING VIS
AND CEILINGS BEHIND THE LINE, HOWEVER SHOWERS AND STORMS ARE
EXPECTED TO REDEVELOP DURING THE PERIOD. SCATTERED SHOWERS AND A
FEW STORMS WILL REDEVELOP TONIGHT, HOWEVER MORE WIDESPREAD
ACTIVITY WILL OCCUR THURSDAY. LOWER CEILINGS AND VIS CAN BE
EXPECTED IN STORMS. LIGHT WINDS TONIGHT WILL BECOME S TO SW
TOMORROW AT 5 TO 10 KTS.

PREV DISCUSSION... /ISSUED 447 PM CDT WED APR 20 2016/

DISCUSSION...
BKN BAND OF SHOWERS AND THUNDERSTORMS WITH TRAILING STRATIFORM
LIGHT/MODERATE RAIN WILL CONTINUE TO SLOWLY SHIFT EAST THROUGH THE
REST OF THE AFTERNOON AND INTO THE EVENING...AND IS PROGGED TO
LOSE INTENSITY AS IT HEADS THROUGH SOUTH CENTRAL LA. HEAVIEST
RAINFALL IS CLOSE TO PUSHING EAST OF THE CURRENT FLASH FLOOD WATCH
AREA...BUT INTO AREAS THAT HAVE BEEN LARGELY UNTOUCHED THE PAST
FEW DAYS...AND SHOULD GENERALLY BE ABLE TO HANDLE IT. HIGH
RESOLUTION MODELS DEPICT ISOLATED TO SCATTERED REDEVELOPMENT
OCCURRING FARTHER WEST LATER THIS EVENING AND DURING THE OVERNIGHT
HRS. THOUGH NOT ENTIRELY SOLD ON THIS IDEA...THERE DOES APPEAR TO
BE A SUBTLE IMPULSE MAKING ITS WAY THROUGH CENTRAL TX ATM.

THE PRIMARY REASON FOR THE EXTENSION OF THE FLOOD WATCH IS FOR
THE POTENTIAL...AS INDICATED IN SEVERAL HIGH RESOLUTION
MODELS...FOR YET ANOTHER MCS TO DEVELOP OVER SRN OK/NRN TX TONIGHT
AS A LOBE OF ENERGY CURRENTLY OVER THE WRN HIGH PLAINS ROUNDS THE
BASE OF THE MEAN UPPER LOW AS IT HEADS EAST TWD THE UPPER MIDWEST.
THOUGH THERE ARE SOME DIFFERENCES...THE GUIDANCE SUGGESTS A S TO SE
MOTION/PROPAGATION INTO OUR AREA TOMORROW MORNING. PROGGED PWATS
REMAIN 1.5 INCHES OR GREATER...SO CONVECTION OF ANY DEPTH WILL BE
EFFICIENT RAIN PRODUCERS WITH RATES ON THE ORDER OF 1-2 INCHES PER
HR. GIVEN THE RAINFALL THAT HAS ALREADY OCCURRED OVER EAST TEXAS
INTO WESTERN AND CENTRAL LA THE PAST FEW DAYS...LOCALIZED FLOODING
IN URBAN/LOW LYING AREAS WILL CONTINUE TO BE POSSIBLE...WITH
WIDESPREAD 1 TO 2 INCHES EXPECTED...AND LOCALLY HIGHER AMOUNTS
POSSIBLE.

UPPER LOW WILL CONTINUE TRANSLATING EAST...HELPING PUSH A COOL
FRONT INTO THE AREA LATE THU...AND THRU THE AREA BY THU NIGHT.
SMALL RAIN CHANCES CONTINUE INTO AT LEAST EARLY FRI UNTIL DRIER
AIR BEGINS TO SPILL IN...WITH A CLEARING SKY THAT WILL PERSIST
THROUGH SATURDAY AS SHORTWAVE RIDGING BUILDS INTO THE REGION.
RAIN CHANCES RETURN A LITTLE SOONER THIS FCST CYCLE...WITH GLOBAL
MODELS DEPICTING A SHORTWAVE TROF TRANSLATING THROUGH TX ON SUN AS
THE UPPER RIDGE SHIFTS QUICKLY TO THE EAST. LOW END POPS OVER THE
WESTERN HALF OR SO OF THE AREA SUNDAY...SPREADING AREAWIDE SUNDAY
NIGHT AND MONDAY AS THE TROF APPROACHES AND TRAVERSES THE REGION.
PRIMARILY ZONAL FLOW IN THE WAKE OF THIS FEATURE...WITH DAILY
SMALL POPS FOR MAINLY DAYTIME CONVECTION.

13

MARINE...
A LIGHT TO MODEST ONSHORE FLOW WILL CONTINUE FOR THE COUPLE OF DAYS
AS THE NORTHWEST GULF COAST REGION REMAINS BETWEEN HIGH PRESSURE
TO THE EAST AND LOW PRESSURE OVER THE PLAINS. GOOD RAIN CHANCES
WILL CONTINUE UNTIL A COOL FRONT MOVES THROUGH THE COASTAL WATERS
LATE THURSDAY NIGHT INTO EARLY FRIDAY...BRINGING DRIER WEATHER AND
A BRIEF BOUT OF LIGHT OFFSHORE FLOW AS HIGH PRESSURE MOVES IN
BEHIND THE FRONT. SOUTH WINDS RETURN ON SATURDAY AS THE HIGH
SHIFTS OFF TO THE EAST...WITH RAIN CHANCES RETURNING SUNDAY INTO
MONDAY AS AN UPPER LEVEL SYSTEM TRAVERSES THE REGION.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  77  62  80 /  50  80  30  20
LCH  67  78  66  81 /  50  80  40  20
LFT  65  79  66  81 /  50  80  40  30
BPT  67  79  64  82 /  50  80  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ027>033-
     041>045-073.

TX...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ180-201-215-
     216-259>262.

GM...NONE.
&&

PUBLIC...08
Hazardous weather outlook, Apr 20, 4:13 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CDT WED APR 20 2016

GMZ435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-210915-
VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
413 AM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A SQUALL LINE IS APPROACHING FROM THE NORTHWEST THIS MORNING AND
IS EXPECTED TO MOVE INTO THE LAKES REGION OF SOUTHEAST TEXAS
BEFORE AND AROUND SUNRISE AND THEN INTO SOUTHWEST LOUISIANA. THE
SYSTEM IS CONTINUING TO WEAKEN AND THIS TREND IS EXPECTED TO
CONTINUE OVER THE NEXT SEVERAL HOURS. BUT THE SYSTEM WILL PRODUCE
FROM ONE TO THREE INCHES IN ISOLATED AMOUNTS. THIS WILL BE ENOUGH
TO CAUSE SOME FLOODING OF LOW LYING AREAS... BAYOUS AND CREEKS.
RAINS ARE EXPECTED TO BEGIN TO TAPER OFF TOWARDS THE NOON HOUR.
BUT SOME ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUIDANCE IS SUGGESTING THAT WE ARE LOOKING AT ANOTHER SYSTEM
DEVELOPING EARLY THURSDAY TO THE NORTHWEST AND LIKE THE SYSTEM
THIS MORNING IS EXPECTED TO PUSH THROUGH THE NORTHWEST GULF REGION
ON THURSDAY. THE REGION IS FINALLY GOING TO HAVE A BREAK TOWARDS
FRIDAY AS THE UPPER LEVEL LOW LIFTS OUT OF THE REGION TO BE
REPLACED BY RIDGING ALOFT WHICH WILL TURN OFF THE WATER AT LEAST
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE REQUIRED.

GMZ430-432-450-452-455-470-472-475-210915-
SABINE LAKE-CALCASIEU LAKE-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
413 AM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STORMS EXPECTED TO MOVE INTO THE GULF FROM THE NORTHWEST. THESE
STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER SYSTEM IS EXPECTED TO DROP DOWN INTO THE REGION TOMORROW
AFTER AND WE WILL SEE ADDITIONAL RAINFALL AND CLOUD TO WATER
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE REQUIRED.

In the hours before

Special weather statement, Apr 20, 5:32 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 PM CDT WED APR 20 2016

LAZ044-045-052-053-202315-
IBERIA LA-UPPER ST. MARTIN LA-VERMILION LA-LAFAYETTE LA-
532 PM CDT WED APR 20 2016

...SPECIAL WEATHER STATEMENT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM HENDERSON TO NEAR KAPLAN. MOVEMENT WAS EAST AT
25 MPH.

WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...NEW IBERIA...ABBEVILLE...CATAHOULA...SCOTT...BREAUX BRIDGE...
CARENCRO...ST. MARTINVILLE...KAPLAN...AVERY ISLAND...BROUSSARD...
YOUNGSVILLE...ERATH...DELCAMBRE...HENDERSON...MAURICE...LOREAUVILLE...
COTEAU...ACADIANA REGIONAL AIRPORT AND RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2989 9187 2995 9242 3033 9205 3035 9163
      3031 9162 3028 9159 3026 9159 3024 9156
      3024 9151 3023 9147 3020 9149 3018 9147
TIME...MOT...LOC 2232Z 267DEG 20KT 3031 9181 2994 9232

TINGLER
Local storm report, Apr 20, 5:34 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      1 WNW MOSS BLUFF        30.31N 93.22W
04/20/2016                   CALCASIEU          LA   EMERGENCY MNGR

            FLOODING ON PARK RD IN MOSS BLUFF

&&

HUMPHREY
Local storm report, Apr 20, 5:42 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
04/20/2016                   CALCASIEU          LA   BROADCAST MEDIA

            SEVERAL ROADS IN LAKE CHARLES FLOODED

&&

HUMPHREY
Local storm report, Apr 20, 6:12 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD      3 W LAFAYETTE           30.21N 92.08W
04/20/2016                   LAFAYETTE          LA   TRAINED SPOTTER

            FLOODING REPORTED ON AMBASSADOR PKWY AT DULLES DR

&&

HUMPHREY
Local storm report, Apr 20, 6:21 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      4 SW LAFAYETTE          30.18N 92.07W
04/20/2016                   LAFAYETTE          LA   PUBLIC

            PUBLIC POSTED PHOTO OF FLOODING AT AMBASSADOR PKWY AND
            JOHNSTON ST

&&

HUMPHREY
Local storm report, Apr 20, 7:16 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
716 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      2 WSW LAFAYETTE         30.21N 92.06W
04/20/2016                   LAFAYETTE          LA   BROADCAST MEDIA

            MEDIA POSTED PHOTO OF WATER ENTERING HIGH SCHOOL
            AUDITORIUM FROM OUTSIDE OF THE BUILDING

&&

HUMPHREY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:00 PM CDTRiver Flood WarningLCHRapides8 days
Apr 20, 9:31 PM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry54 hr
Apr 20, 9:31 PM CDTRiver Flood WarningLCHBeauregard57 hr
Apr 20, 9:31 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion4 days
Apr 21, 12:16 AM CDTSpecial Weather StatementLCHCameron44 min
Apr 21, 12:57 AM CDTSpecial Marine WarningLCH48 min
Apr 21, 1:10 AM CDTSpecial Weather StatementLCHCameron, Vermilion50 min
Apr 21, 1:40 AM CDTSpecial Marine WarningLCH50 min
Apr 21, 1:56 AM CDTSpecial Weather StatementLCHCameron49 min
Apr 21, 2:27 AM CDTSpecial Marine WarningLCH63 min
Apr 21, 2:44 AM CDTSpecial Weather StatementLCHCameron61 min
Apr 21, 3:31 AM CDTSpecial Marine WarningLCH59 min
Apr 21, 4:25 AM CDTSpecial Marine WarningLCH65 min
Apr 21, 12:31 PM CDTSpecial Weather StatementLCHBeauregard, Calcasieu, Vernon59 min
Apr 21, 12:33 PM CDTAreal Flood AdvisoryLCHBeauregard, Calcasieu, Vernon4 hr
Apr 21, 12:49 PM CDTSpecial Marine WarningLCH41 min
Apr 21, 1:35 PM CDTSpecial Weather StatementLCHAllen, Calcasieu, Cameron, Jefferson Davis, Vernon55 min
Apr 21, 1:45 PM CDTSpecial Marine WarningLCH45 min
Apr 21, 1:52 PM CDTAreal Flood AdvisoryLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more3 hr
Apr 21, 2:51 PM CDTSpecial Weather StatementLCHAcadia, Allen, Evangeline, Jefferson Davis, Lafayette, Vermilion39 min
Apr 21, 3:33 PM CDTSpecial Marine WarningLCH57 min
Apr 21, 4:32 PM CDTSpecial Marine WarningLCH58 min
Apr 20, 8:48 PM CDTRiver Flood WarningLCHJasper, Tyler4 days
Apr 21, 10:43 AM CDTSpecial Weather StatementLCHHardin, Jasper, Tyler62 min
Apr 21, 11:18 AM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Tyler3 hr
Apr 21, 11:43 AM CDTAreal Flood AdvisoryLCHJasper, Orange3 hr
Apr 21, 11:44 AM CDTSpecial Weather StatementLCHJasper, Newton, Orange61 min
Apr 21, 12:00 PM CDTFlash Flood WarningLCHHardin, Jefferson3 hr
Apr 21, 2:43 PM CDTAreal Flood WarningLCHHardin3 days
Apr 21, 3:54 PM CDTAreal Flood WarningLCHJasper, Newton, Orange24 hr

Nearby

River Flood Warnings in Louisiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.